Alert archive / Georgia / Tornado Warnings in 2003
Tornado Warning 6, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Mar 20, 2003, 1:34 PM EST for Wayne County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 1:34 PM EST (18:34 UTC)
- Expired
- Mar 20, 2003, 2:00 PM EST
- In force
- 26 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Wayne County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 8:40 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KJAX 201834 TORJAX GAC305-201900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 134 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN SOUTHEAST GEORGIA * UNTIL 200 PM EST * AT 126 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES NORTH OF ODUM...OR ABOUT 10 MILES EAST OF SURRENCY...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 200 PM EST... ODUM... THIS IS A EXTREMELY DANGEROUS AND POTENTIALLY DEADLY TORNADO. EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR. VERY LARGE HAIL IS POSSIBLE WITH THE PARENT THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE. LAT...LON 3175 8212 3160 8201 3181 8158 3200 8172 $$ CARROLL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 20, 9:25 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 20, 9:25 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EST THU MAR 20 2003
PUBLIC...WILL KEEP THIS BRIEF AS STRONG TO SVR STORMS NOW MOVING
INTO NW CWA (COUNTY WARNING AREA). TOR WATCH NUMBER 65 IN EFFECT TIL
3 PM FOR ALL OF SE GA ZONES. STORMS CONTINUE TO MOVE NE ALONG SQUALL
LINE WITH GOOD ROTATIONAL SIGNATURES (SOME ELEVATED). UPDATED ZONES
WITH NEW WATCH INFO...AS WELL AS INCREASES IN GA CLOUDS AND POPS AND
MINOR ADJUSTMENTS ELSEWHERE. 12Z SOUNDING SHOWS THAT REMAINDER OF
AREA COULD BECOME ACTIVE THIS AFTN...EVEN AS DYNAMIC ENERGY
SUPPORTING SQUALL LINE WANES. GOOD DRY AIR ALOFT...STRONG LOW-LEVEL
WINDS...LOW WET-BULB ZERO...AND MODERATE TO STRONG SHEAR POINT TO
SCATTERED STRONG TO SEVERE STORMS LATER TODAY.
MARINE...TOR WATCH INFO NOT ADDED TO MARINE FCST AS BOX DOESNT
COVER COASTAL WATERS IN OUR AREA. WILL BEEF UP WINDS IN MORNING
UPDATE OVER FL WATERS.
.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #65 THRU 3 PM ALL ZONES.
SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.
CARROLL/BROYLES/WELSH/KEEGAN/BOONEHazardous weather outlook, Mar 20, 9:10 AM EST, 4 hours 24 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 910 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...A TORNADO WATCH IN EFFECT UNTIL 3 PM FOR ALL OF SOUTHEAST GEORGIA... ...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING POSSIBLE... SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES ARE POSSIBLE IN THE WATCH AREA. ELSEWHERE SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH THE NIGHT. STORMS WILL MOVE TOWARD THE NORTHEAST. LOCALIZED FLOODING IS ALSO POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST GEORGIA COUNTIES. IN ADDITION...NORTHEAST FLORIDA SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
In the hours before
Special weather statement, Mar 20, 9:22 AM EST, 4 hours 12 minutes before
GAZ133>135-201500- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 922 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT APPLING...JEFF DAVIS...AND BACON COUNTIES THROUGH 1000 AM... AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF GRAHAM...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GRAHAM...PINE GROVE AND BAXLEY THROUGH 1000 AM EST. INTERESTS ON AND NEAR HIGHWAY 23 NORTH OF ALMA SHOULD ALSO BE PREPARED FOR THE STRONG STORMS. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 20, 9:26 AM EST, 4 hours 8 minutes before
GAZ132-149-201515- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 926 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT ATKINSON COUNTY THROUGH 1015 AM... AT 926 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 4 MILES NORTH OF WILLACOOCHEE...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS NORTH OF WILLACOOCHEE THROUGH 1015 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF LIGHTNING IS IN YOUR AREA...PLEASE SEEK SHELTER. BROYLES
Special weather statement, Mar 20, 9:56 AM EST, 3 hours 38 minutes before
GAZ134-135-201600- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 956 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT APPLING AND BACON COUNTIES THROUGH 11 AM... AT 956 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF ALMA...MOVING NORTHEAST AT 20 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ALMA...NEW LACY...BAXLEY AND SURRENCY THROUGH 1100 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 20, 10:19 AM EST, 3 hours 15 minutes before
GAZ150-201600- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1019 AM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WARE COUNTY THROUGH 11 AM... AT 1019 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHEAST OF BICKLEY...OR ABOUT 7 MILES SOUTH OF ALMA...MOVING NORTHEAST AT 25 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BEACH AND DIXIE UNION THROUGH 1100 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 20, 12:55 PM EST, 39 minutes before
GAZ133>135-201845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1255 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT BACON...JEFF DAVIS...AND APPLING THROUGH 145 PM... AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS NEAR ROCKINGHAM...MOVING NORTH AT 35 MPH. ANOTHER...STRONGER STORM WILL MOVE OUT OF COFFEE COUNTY INTO BACON AND JEFF DAVIS COUNTY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...PINE GROVE AND BAXLEY THROUGH 145 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
Special weather statement, Mar 20, 1:04 PM EST, 30 minutes before
GAZ136-201830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 104 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WESTERN WAYNE COUNTY THROUGH 130 PM... AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ODUM...MOVING NORTHEAST AT 35 MPH. ANOTHER STORM WILL MOVE OUT OF APPLING COUNTY AS WELL. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:00 PM EST | Severe Thunderstorm Warning | JAX | Appling, Jeff Davis | 45 min |
| Mar 19, 7:47 PM EST | Severe Thunderstorm Warning | JAX | Appling | 43 min |
| Mar 19, 8:07 PM EST | Severe Thunderstorm Warning | JAX | Wayne | 23 min |
| Mar 19, 9:46 PM EST | Severe Thunderstorm Warning | JAX | Brantley, Wayne | 44 min |
| Mar 20, 8:27 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:12 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:40 AM EST | Severe Thunderstorm Warning | JAX | Atkinson | 50 min |
| Mar 20, 12:18 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 57 min |
| Mar 20, 12:25 PM EST | Tornado Warning | JAX | Atkinson, Coffee | 50 min |
| Mar 20, 1:05 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 40 min |
| Mar 20, 1:20 PM EST | Tornado Warning | JAX | Bacon | 40 min |
| Mar 20, 1:37 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon | 38 min |
| Mar 20, 1:51 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 39 min |
| Mar 20, 2:03 PM EST | Tornado Warning | JAX | Atkinson | 27 min |
| Mar 20, 2:09 PM EST | Severe Thunderstorm Warning | JAX | Coffee | 51 min |
| Mar 20, 2:10 PM EST | Tornado Warning | JAX | Wayne | 35 min |
| Mar 20, 2:20 PM EST | Tornado Warning | JAX | Coffee | 40 min |
| Mar 20, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 46 min |
| Mar 20, 2:34 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 56 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | JAX | Appling | 45 min |
| Mar 20, 3:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 67 min |
| Mar 20, 3:28 PM EST | Severe Thunderstorm Warning | JAX | Ware | 32 min |
| Mar 20, 3:55 PM EST | Flash Flood Warning | JAX | Bacon | 6 hr |
| Mar 20, 4:37 PM EST | Severe Thunderstorm Warning | JAX | Clinch | 38 min |
| Mar 20, 6:04 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch | 41 min |
Nearby
Tornado Warnings in Georgia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.